Virginia, 2004

Damaging Wind in Virginia, July 13, 2004

July 13, 2004 · NWS MRX · 1 event in 1 county or zone

Two trees were reported down in Jonesville at 1225 am EDT on 7/14.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Two trees were reported down in Jonesville at 1225 am EDT on 7/14.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 13, 7:04 PM EST, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 13, 7:04 PM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
804 PM EDT TUE JUL 13 2004

.DISCUSSION...MAIN CONCERN FOR TONIGHT IS THE MESOSCALE CONVECTIVE
SYSTEM (MCS) DROPPING SSE FROM SOUTHERN IL/IN INTO WRN KY AT THIS
TIME.  THERE SEEMS TO BE A BETTER PUSH SOUTH THAN SOUTHEAST...AND
THIS WAS SIMILAR TO WHAT THE ETA/MESO-ETA MODEL SUGGESTED.  THE RUC
MODEL WAS NOT MUCH HELP AS IT SEEMED TO BE MISSING THE MCS.  WILL
LIKELY TAKE A WAIT AND SEE ATTITUDE AS THE FORECAST IS WORDED PARTLY
CLOUDY WITH 30% POPS ALL AREAS FOR NOW.  FOR AVIATION (TAFS) THERE
SEEMED TO BE A BETTER CHANCE OF CONVECTION REACHING CHA AND TRI THAN
TYS...WITH AT LEAST SOME MID TO HIGH LEVEL CLOUD DEBRIS POSSIBLY
AFFECTING ALL AREAS AFTER MIDNIGHT.

OTHERWISE...CONVECTIVE ACTIVITY WAS SUPPRESSED TODAY WITH JUST A
SMALL AREA DEVELOPING FROM TRI AREA INTO EASTERN PARTS OF SWRN
VA...AND ISOLATED CONVECTION NEAR AND SOUTH OF CHA.  THAT ACTIVITY
HAS MOVED EAST OF THE REGION AND DISSIPATED.

MAY UPDATE JUST BEFORE MIDNIGHT AFTER TRACK OF THE MCS BECOMES MORE
CERTAIN...ESPECIALLY SINCE AIRMASS OVER OUR REGION IS ALREADY
STARTING TO STABILIZE...LEAVING A GOOD CONTRAST FROM THE VERY
UNSTABLE CONDITIONS OVER WRN TN/KY.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG
Hazardous weather outlook, Jul 13, 8:15 PM EST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
915 PM EDT TUE JUL 13 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-141000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
915 PM EDT (815 PM CDT) TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TONIGHT)...

A LARGE COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO
MOVE SOUTH FROM THE WESTERN HALF OF KENTUCKY...AND LIKELY MOVE INTO
MIDDLE TENNESSEE AND AT LEAST NORTHERN PARTS OF THE CUMBERLAND
PLATEAU JUST BEFORE MIDNIGHT.  THE MAIN THREATS WILL BE DAMAGING
THUNDERSTORM WINDS IN EXCESS OF 60 MPH AND LARGE HAIL.  SOME LOCALLY
HEAVY RAINS IN EXCESS OF 1 TO 2 INCHES WILL ALSO BE POSSIBLE.

THE THREAT OF STRONG TO SEVERE STORMS WILL ALSO EXTEND INTO
SOUTHEAST TENNESSEE...THE CENTRAL VALLEY COUNTIES AND SMOKY MOUNTAINS
TOWARD AND AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE AREA WEDNESDAY IN
ADVANCE OF AN APPROACHING COLD FRONT. SOME OF THESE THUNDERSTORMS
MAY BECOME SEVERE WITH THE MAIN THREATS BEING THE POSSIBILITY OF
DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND WEDNESDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TG

In the hours before

Special weather statement, Jul 13, 8:50 PM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
950 PM EDT TUE JUL 13 2004

NCZ060-061-TNZ012-013-035>037-067>069-071-072-081>087-098>102-140700-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-CLAY-
EAST POLK-HAMILTON-KNOX-LOUDON-MARION-MCMINN-MEIGS-MORGAN-
NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-SCOTT TN-SEQUATCHIE-
SOUTHEAST MONROE-UNION-WEST POLK-
950 PM EDT (850 PM CDT) TUE JUL 13 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 3AM EDT (2 AM CDT)
FOR MUCH OF EAST TENNESSEE...AS WELL AS CHEROKEE AND CLAY COUNTIES
OF NORTH CAROLINA...

A LARGE COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO
MOVE SOUTH FROM THE WESTERN HALF OF KENTUCKY...AND LIKELY MOVE INTO
MIDDLE TENNESSEE AND AT LEAST NORTHERN PARTS OF THE CUMBERLAND
PLATEAU JUST BEFORE MIDNIGHT.  THE MAIN THREATS WILL BE DAMAGING
THUNDERSTORM WINDS IN EXCESS OF 60 MPH AND LARGE HAIL.  SOME LOCALLY
HEAVY RAINS IN EXCESS OF 1 TO 2 INCHES WILL ALSO BE POSSIBLE.

THE THREAT OF STRONG TO SEVERE STORMS WILL ALSO EXTEND INTO
SOUTHEAST TENNESSEE...THE CENTRAL VALLEY COUNTIES AND SMOKY MOUNTAINS
TOWARD AND AFTER MIDNIGHT. A FEW SHOWERS AND STORMS MAY AFFECT AREAS
EAST OF KNOXVILLE...BUT THE MAIN THREAT OF SEVERE STORMS WILL BE
ALONG AND WEST OF A LINE FROM MAYNARDVILLE...TO KNOXVILLE AND
MARYVILLE TENNESSEE...AND TO HAYESVILLE NORTH CAROLINA.

STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR
NATIONAL WEATHER SERVICE.

TG
Local storm report, Jul 13, 10:11 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1111 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     DEERLODGE               36.20N 84.76W
07/13/2004                   MORGAN             TN   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE.

1100 PM     FLASH FLOOD      ONEIDA                  36.50N 84.51W
07/13/2004                   SCOTT              TN   LAW ENFORCEMENT

            2 TREES DOWN SOUTHERN PART OF COUNTY.

&&

GM
Local storm report, Jul 13, 10:15 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1115 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FUNNEL CLOUD     WARTBURG                36.10N 84.59W
07/13/2004                   MORGAN             TN   LAW ENFORCEMENT

            PUBLIC REPORTED A FUNNEL CLOUD NEAR LANCING AND ALSO NEAR
            FENTRESS COUNTY LINE.

&&

GM
Local storm report, Jul 13, 11:07 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1207 AM EDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     LA FOLLETTE             36.37N 84.13W
07/13/2004                   CAMPBELL           TN   LAW ENFORCEMENT

            TREES DOWN THROUGHOUT MUCH OF CENTRAL AND NORTHERN PART
            OF COUNTY.

1115 PM     TSTM WND DMG     KINGSTON                35.87N 84.51W
07/13/2004                   ROANE              TN   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE.

1120 PM     TSTM WND DMG     PIKEVILLE               35.61N 85.20W
07/13/2004                   BLEDSOE            TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN COUNTY WIDE.

1130 PM     TSTM WND DMG     SPRING CITY             35.69N 84.86W
07/13/2004                   RHEA               TN   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE.

1130 PM     TSTM WND DMG     DUNLAP                  35.37N 85.39W
07/13/2004                   SEQUATCHIE         TN   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE.

1130 PM     TSTM WND DMG     LA FOLLETTE             36.37N 84.13W
07/13/2004                   CAMPBELL           TN   LAW ENFORCEMENT

            TREES DOWN SOUTHERN PART OF COUNTY.

1135 PM     TSTM WND DMG     ROCKWOOD                35.87N 84.68W
07/13/2004                   ROANE              TN   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE.

&&

GM

The radar

The Knoxville radar (KMRX), 63 km away, was scanning. The volume nearest the first event began at 04:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
July 13, 11:25 PM EST
Where
Lee County, Jonesville
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
36.683, -83.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411034.